Michigan, 2003

Heavy Snow in Michigan, February 11 to 12, 2003

February 11 to 12, 2003 · NWS GRR · 8 events in 8 counties and zones

An Alberta clipper moved through and produced heavy snow across western lower Michigan. The heaviest snowfall report was received from Walker (Ottawa county), where 14 inches of snow fell.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

An Alberta clipper moved through and produced heavy snow across western lower Michigan. The heaviest snowfall report was received from Walker (Ottawa county), where 14 inches of snow fell. A large swath of anywhere from 6 to 10 inches of snow fell across Mason, Oceana, Newaygo, Muskegon, Ottawa, Kent, Allegan and Barry counties. The heaviest snowfall reports were concentrated across Ottawa, Allegan, western Kent and Newaygo counties, where localized reports of a foot or more of snow were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Feb 11, 5:55 AM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Feb 11, 5:55 AM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
555 AM EST TUE FEB 11 2003

VERY COMPLICATED LAKE EFFECT EVENT DEVELOPING TODAY AND CONTINUING
INTO WED. LOW LEVEL SOUTHWEST FLOW IS PROGGED TO MOISTEN UP THIS
MORNING AS FIRST SHORTWAVE APPROACHES FROM THE NORTHWEST. DELTA T/S
ARE CURRENTLY NEAR 20C...SO WOULD EXPECT TO SEE SNOW SHOWERS
RAPIDLY INTENSIFY AND EXPAND ACROSS THE AREA NORTH OF HOLLAND AND
GRAND RAPIDS BY NOON. SECOND STRONGER SHORTWAVE IS PROGGED TO COME
THROUGH THIS EVENING...WITH YET ANOTHER ONE ON WEDNESDAY MORNING.

LOW LEVEL FLOW GOES MORE WESTERLY THIS AFTERNOON AND EVENING...THEN
NORTHWEST LATER TONIGHT AND WEDNESDAY. THEREFORE THE SOUTHERN
COUNTIES SHOULD NOT SEE TOO MUCH UNTIL TONIGHT.  INVERSION HEIGHTS
ARE AROUND 6K FEET THIS MORNING ACCORDING THE LATEST VAD WIND
PROFILE...BUT PROGGED TO VIRTUALLY GO AWAY LATER THIS AFTERNOON AND
EVENING WITH THE APPROACH OF THE STRONGER SHORTWAVE. H8 TEMPS ARE
PROGGED TO FALL BELOW -20C TONIGHT SO INSTABILITY WILL BECOME
EXTREME AND SHOULD LEAD TO SOME FAIRLY INTENSE/DEEP LAKE EFFECT
CONVECTION. WIND GUSTS TO 30 MPH WILL CAUSE CONSIDERABLE BLOWING
AND DRIFTING SNOW AND DRIVE WIND CHILLS DOWN AS LOW AS 20 BELOW. ALL
OF THESE FACTORS WILL CREATE VERY HAZARDOUS WINTER WEATHER
CONDITIONS SO HAVE POSTED WINTER STORM WARNINGS FOR MUCH OF THE WRN
HALF OF THE CWFA.

MODELS ARE SUGGESTING THAT A BAND OF SYNOPTICALLY INDUCED SNOW WILL
AFFECT THE I-94 CORRIDOR THIS EVENING...WHICH SHOULD REALLY HELP TO
ENHANCE LAKE EFFECT. HOWEVER NOT QUITE SURE WHY THE MODELS ARENT
PLACING THIS BAND FARTHER NORTH...SINCE THE VORT TRACKS ALONG OR
EVEN NORTH OF I-96.

ALTHOUGH INVERSION HEIGHTS ARE PROGGED TO LOWER ON WEDNESDAY AND
WEDNESDAY NIGHT...DELTA T/S REMAIN IN THE LOWER TO MID 20S. SO
DESPITE A SHALLOWER MIXED LAYER...THE CONTINUED MODERATE TO EXTREME
INSTABILITY WILL CAUSE SNOW SHOWERS TO PERSIST AND LEAD TO
ADDITIONAL ACCUMULATIONS.

COORDINATION WITH APX...IWX...DTX.

MEADE

EXTENDED FORECAST DISCUSSION...
NW FLOW WILL CONTINUE INTO THURSDAY AND WELL KEEP A SMALL CHANCE
OF SNOW SHOWERS IN THE FORECAST... THOUGH WE DO NOT FORESEE MUCH IF
ANY ACCUMULATION. BY FRIDAY LOW PRESSURE WILL TAKE SHAPE ACROSS THE
SOUTHERN PLAINS STATES WITH A WARM FRONT EXTENDING EAST THROUGH THE
TN AND LWR OH VALLEY REGIONS. OUR LATEST GFS AND CANADIAN GUIDANCE
INDICATES PCPN WITH THIS SYSTEM WILL MISS US JUST TO THE SOUTH
FRIDAY. THIS MAKES SENSE GIVEN THE BROAD SFC HIGH PRESSURE RIDGE TO
OUR NORTH WHICH WILL GIVE US NE FLOW... SO THERE SHOULD BE A SHARP
NORTHERN EDGE CUTOFF TO THE PCPN SHIELD. NEVERTHELESS... THIS SYSTEM
WILL TAP QUITE A BIT OF GULF MOISTURE SO WELL NEED TO KEEP AN EYE
ON IT.

LARGE MEDIUM RANGE GUIDANCE DISCREPANCIES ARISE BY SATURDAY. RIGHT
NOW WE FEEL MOST COMFORTABLE GOING WITH A BLEND OF THE ECMWF AND
CANADIAN WHICH INDICATE SFC HIGH PRESSURE WILL BUILD IN FROM THE
NORTHWEST. THEREFORE WELL GO WITH AN OPTIMISTIC AND DRY FORECAST.
BEYOND THAT WELL CONTINUE TO GO WITH A DRY FORECAST WITH NEAR
NORMAL TEMPS SUNDAY AND MONDAY.

LAURENS

.GRR...WINTER STORM WARNING FOR TODAY THROUGH WED MORNING...
       MASON...LAKE...OCEANA...NEWAYGO...MUSKEGON AND OTTAWA.

       WINTER STORM WARNING FOR TONIGHT THROUGH WED MORNING...
       ALLEGAN...VAN BUREN...AND KALAMAZOO.

       WINTER WEATHER ADVISORY FOR TODAY THROUGH WED MORNING...
       KENT.

       WINTER WEATHER ADVISORY FOR TONIGHT THROUGH WED MORNING...
       BARRY AND CALHOUN.
Hazardous weather outlook, Feb 11, 7:15 AM EST, 2 hours 45 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-121200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
715 AM EST TUE FEB 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES ARE IN EFFECT
FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN TODAY AND TONIGHT AS
ANOTHER STRONG ARCTIC COLD FRONT MOVES THROUGH THE AREA. LAKE EFFECT
SNOW SHOWERS WILL INCREASE IN COVERAGE AND INTENSITY THIS MORNING
NORTH OF HOLLAND AND GRAND RAPIDS AS SOUTHWEST WINDS BEGIN TO
INCREASE. THE SNOW SHOWERS WILL EXPAND OVER THE REST OF SOUTHWEST
MICHIGAN THIS AFTERNOON AND THIS EVENING AS WINDS BECOME WEST THEN
NORTHWEST. WIND GUSTS TO 30 MPH WILL CAUSE CONSIDERABLE BLOWING AND
DRIFTING SNOW AND CREATE VERY HAZARDOUS TRAVEL CONDITIONS ACROSS THE
WARNING AND ADVISORY AREAS. WIND CHILL READINGS AS LOW AS 25 BELOW
ZERO ARE EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LAKE EFFECT SNOW SHOWERS WILL PERSIST WEDNESDAY AND THURSDAY WITH
ADDITIONAL ACCUMULATIONS LIKELY WEST OF HIGHWAY 131. DRY WEATHER IS
CURRENTLY FORECAST FOR FRIDAY THROUGH MONDAY...ALTHOUGH A STORM
SYSTEM FORECAST TO TRACK SOUTH OF MICHIGAN WILL HAVE TO BE CLOSELY
MONITORED. A FARTHER NORTH TRACK OF THIS SYSTEM COULD RESULT IN MORE
SNOW FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

MEADE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, Mason

When
February 11, 10:00 AM EST to February 12, 7:00 AM EST
Where
Mason forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.956, -86.423 (the zone’s center; the record gives no point)

Heavy Snow, Oceana

When
February 11, 10:00 AM EST to February 12, 7:00 AM EST
Where
Oceana forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.682, -86.317 (the zone’s center; the record gives no point)

Heavy Snow, Newaygo

When
February 11, 10:00 AM EST to February 12, 7:00 AM EST
Where
Newaygo forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.554, -85.801 (the zone’s center; the record gives no point)

Heavy Snow, Muskegon

When
February 11, 10:00 AM EST to February 12, 7:00 AM EST
Where
Muskegon forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.219, -86.212 (the zone’s center; the record gives no point)

Heavy Snow, Ottawa

When
February 11, 10:00 AM EST to February 12, 7:00 AM EST
Where
Ottawa forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

Heavy Snow, Kent

When
February 11, 10:00 AM EST to February 12, 7:00 AM EST
Where
Kent forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.032, -85.549 (the zone’s center; the record gives no point)

Heavy Snow, Allegan

When
February 11, 10:00 AM EST to February 12, 7:00 AM EST
Where
Allegan forecast zone
Reported by
NWS STORM SURVEY
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

Heavy Snow, Barry

When
February 11, 10:00 AM EST to February 12, 7:00 AM EST
Where
Barry forecast zone
Reported by
NWS STORM SURVEY
Coordinates
42.595, -85.309 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340521, 5340522, 5340523, 5340524, 5340525, 5340526, 5340527, 5340528.